News

Alert issued over diabetic ketoacidosis risk


Matt Woodley


5/08/2019 4:45:20 PM

GPs are being warned about the small but definite risk of complications associated with an increasingly common type 2 diabetes management medication.

Diagnosis of DKA with syringe.
SGLT2 inhibitors have been associated with increased risk of diabetic ketoacidosis, particularly perioperatively.

The alert, issued by the Australian Diabetes Society, contains additional detail about the use and management of sodium-glucose co-transporter-2 (SGLT2) inhibitors with regard to risk of diabetic ketoacidosis (DKA).
 
The risk increases for patients who are fasting or on a very restricted dietary intake, have undergone bowel preparation or a surgical procedure, are dehydrated, or have an inter-current illness such as active infection.
 
Dr Gary Deed, Chair of the RACGP Diabetes Specific Interests network, told newsGP GPs are an important part of helping patients prevent and manage this potential complication.
 
‘It’s a reminder that while quite rare, the complication can have serious morbidity and mortality [consequences],’ he said
 
‘The take-home message is that for people with type 2 diabetes taking SGLT2 inhibitors, it is actually an opportunity to review Sick Day Management and remind them of the importance of good hydration and appropriate blood glucose and ketones testing for each individual.
 
‘GPs in particular have a big role to assess and evaluate patients prior and post-surgical procedures, including day procedures.’
 
According to the alert, SGLT2 inhibitors are being used more regularly to manage type 2 diabetes, due to both their effectiveness and cardio-renal benefits.
 
However, there have been increasing reports of patients developing severe acidosis requiring admission to intensive care units during the peri-operative period.
 
The alert ‘strongly’ recommends the use of ketone testing to detect and monitor DKA, as urine ketone testing may not be reliable under these circumstances.
 
It states DKA euglycaemic DKA should be considered in patients taking SGLT2 inhibitors who:
 
• develop abdominal pain, nausea, vomiting, fatigue or unexplained acidosis – a normal or only modestly elevated plasma glucose level does not exclude the diagnosis
• have finger-prick capillary blood ketone (or blood beta-hydroxybutyrate) levels >1.0 mmol/L in the perioperative period or >1.5 mmol/L at any other time
• have low pH <7.3 on VBG or <7.35 ABG, and low bicarbonate <15mmol/L with a high anion gap >12, indicating metabolic acidosis.

It also notes severe ketosis may exist even when BGL is <11 mmol/L.
 
Cases of ketoacidosis with SGLT2 inhibitor use in type 1 diabetes have also been reported in clinical trials. SGLT2 inhibitors are not approved for use in the management of type 1 diabetes in Australia, although they are sometimes used off-label in this setting.



diabetes diabetic keoacidosis perioperatively SGLT2 inhibitor use



Login to comment